Normal doses of Tylenol (acetaminophen) do not usually cause liver damage. However, overdoses of Tylenol cause the liver to produce a toxic chemical that causes extensive cellular damage. Every year, Tylenol causes an estimated 1,600 cases of liver failure and nearly 500 deaths.
Can Tylenol Cause Liver Damage?
Tylenol (acetaminophen) is associated with nearly 30,000 hospitalizations for liver damage every year, about half of which are accidental.
Tylenol is generally safe when it is taken at recommended doses by healthy adults. Unfortunately, the difference between a “safe” dose and an “overdose” is very narrow — overdoses can easily occur in patients who take more than one medication containing acetaminophen. Even small overdoses can cause life-threatening liver damage (especially if the overdoses are “staggered” over time). Furthermore, Tylenol is more likely to cause liver damage in patients with pre-existing liver disease, cirrhosis of the liver, chronic hepatitis, and those who drink alcohol.
How Does Tylenol Cause Liver Damage?
A dose of Tylenol is absorbed by the gastrointestinal system and released into the bloodstream, where it alleviates pain and symptoms of fever. The blood is filtered by the liver, which is responsible for metabolizing Tylenol into compounds that can be excreted by the body. About 90% is metabolized into harmless substances and excreted in the urine by the kidneys. Another 2% is removed without being metabolized. Between 5-10% is metabolized into a toxic compound called N-acetyl-p-benzoquinoeimine (NAPQI).
Normally, the liver can safely remove NAPQI by combining it with gluthathione and converting it into a water-soluble product that is excreted in bile. However, after an overdose, the liver does not have enough gluthathione to combine with the NAPQI. Excess amounts of the toxic chemical cause rapid cell death, necrosis, tissue damage, and potentially deadly acute liver failure.
Why Do Tylenol Overdoses Occur?
- There is a narrow threshold between a “safe” dose of Tylenol and an “overdose.” Some individuals can develop liver damage by taking less than 3,000-mg of Tylenol per day. The toxicity level is different for everyone.
- Patients may not realize that overdoses of Tylenol cause liver damage. Drug-makers Johnson & Johnson and McNeill are now facing federal litigation for allegedly withholding this risk information.
- It is easy to accidentally take more than one drug that contains Tylenol. Acetaminophen is an active ingredient in at least 600 different drugs — including over-the-counter cough and flu remedies, headache treatments, allergy medications, sleep aids, and prescription painkillers like Percocet and Vicodin.
- Ingredient labels may not clearly list Tylenol. “Acetaminophen” may be listed as APAP, AC, Paracetamol, Acetam, or another abbreviation.
- Patients may delay seeking treatment if they do not recognize symptoms of an overdose. If Tylenol causes liver damage, patients will develop nausea, vomiting, and abdominal pain. However, these symptoms may not appear for days, and they can be mistaken for symptoms of the flu.
How Much Tylenol Will Cause Liver Damage?
The amount of Tylenol that causes liver damage is different for everyone and there is no scientific agreement on “safe” doses of Tylenol for chronic pain management. This report from the U.S. Food and Drug Administration (FDA) warns that as little as 2,500-mg per day (5 Extra-Strength Tylenol) have been linked to rare cases of liver damage. In July 2011, drug-makers lowered the maximum recommended daily dose from 4,000-mg to 3,000-mg.
According to researchers who published this study in 2009 in the Journal of Clinical Gastroenterology:
“The lowest dose of acetaminophen to cause hepatotoxicity is believed to be between 125 and 150mg/kg. The threshold dose to cause hepatotoxicity is 10 to 15g of acetaminophen for adults and 150mg/kg for children.